Alert archive / Michigan / Beach Hazards Statements in 2025

Beach Hazards Statement 16, NWS Grand Rapids, MI

August 17, 2025Mason County, Michigan

NWS Grand Rapids, MI issued this beach hazards statement at Aug 17, 2025, 4:30 AM EDT for Mason County, Michigan. It took effect at Aug 17, 2025, 2:00 PM EDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Aug 17, 2025, 4:30 AM EDT (08:30 UTC)
In effect from
Aug 17, 2025, 2:00 PM EDT
Expired
Aug 17, 2025, 6:19 PM EDT
In force
4 hr
Issued by
NWS Grand Rapids, MI

County Mason County, MI

The radar

The Grand Rapids radar (KGRR), 138 km from the middle of the area, began a volume at 08:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.5 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2025-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 46 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2025-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
46 J/kg
Mixed-layer CIN
-270 J/kg
Mixed-layer LCL
1055 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

761 
WHUS43 KGRR 170830
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
430 AM EDT Sun Aug 17 2025

MIZ037-171630-
/O.NEW.KGRR.BH.S.0016.250817T1800Z-250818T0400Z/
Mason-
430 AM EDT Sun Aug 17 2025

...BEACH HAZARDS STATEMENT IN EFFECT FROM 2 PM EDT THIS AFTERNOON
THROUGH THIS EVENING...

* WHAT...High wave action, strong currents, and dangerous swimming
  conditions expected. 

* WHERE...Mason county.

* WHEN...From 2 PM EDT this afternoon through this evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...A period of higher winds and waves will
  occur this afternoon and evening near Big Sable Point. Winds
  will be from the north and northeast so areas north of the point
  will see the highest waves and strongest currents. Ludington
  State Park, the Nordhouse Dunes Recreation Area and the Lake
  Michigan Recreation Area will see waves of 3 to 5 feet and
  strong currents.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$

DUKE
3 follow-up statements
741 
WHUS43 KGRR 171510
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
1110 AM EDT Sun Aug 17 2025

MIZ037-172315-
/O.CON.KGRR.BH.S.0016.250817T1800Z-250818T0400Z/
Mason-
1110 AM EDT Sun Aug 17 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...High wave action, strong currents, and dangerous swimming
  conditions expected. 

* WHERE...Mason county.

* WHEN...Through this evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...A period of higher winds and waves will 
  occur this afternoon and evening near Big Sable Point. Winds 
  will be from the north and northeast so areas north of the 
  point will see the highest waves and strongest currents. 
  Ludington State Park, the Nordhouse Dunes Recreation Area and 
  the Lake Michigan Recreation Area will see waves of 3 to 5 
  feet and strong currents.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
940 
WHUS43 KGRR 171948
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
348 PM EDT Sun Aug 17 2025

MIZ037-180400-
/O.CON.KGRR.BH.S.0016.000000T0000Z-250818T0400Z/
Mason-
348 PM EDT Sun Aug 17 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason county.

* WHEN...Until midnight EDT tonight.

* IMPACTS...Strong currents can pull swimmers into deeper water
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$

THOMAS
191 
WHUS43 KGRR 172219
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
619 PM EDT Sun Aug 17 2025

MIZ037-172330-
/O.CAN.KGRR.BH.S.0016.000000T0000Z-250818T0400Z/
Mason-
619 PM EDT Sun Aug 17 2025

...BEACH HAZARDS STATEMENT IS CANCELLED...

Webcams show that waves have remained below Beach Hazards
Statement criteria. However a moderate swim risk is expected to
persist through the evening.

$$

Thomas

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at Aug 17, 4:01 AM EDT, 29 minutes earlier. Its key messages:

  • Precipitation chances trend south of the area for today/tonight
  • Showers and storms move back in for Monday into Tuesday
  • Drying out for mid to lake week
Area forecast discussion, Aug 17, 4:01 AM EDT, 29 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
401 AM EDT Sun Aug 17 2025

.KEY MESSAGES...

- Precipitation chances trend south of the area for today/tonight

- Showers and storms move back in for Monday into Tuesday

- Drying out for mid to lake week

&&

.DISCUSSION...
Issued at 400 AM EDT Sun Aug 17 2025

- Precipitation chances trend south of the area for today/tonight

Winds have come around to the northwest in most areas with dew
points falling back into the middle 60s across Central Lower
Michigan. A weak front is progressing south through the area early
this morning and will be absorbed into the outflow boundary that
is in place from Northern Illinois into Northern Indiana. Regional
radar imagery illustrates that showers and storms have focused
towards the outflow boundary. These storms are being aided by a
low level jet segment that is located in the same area. Both the
low level jet and precipitation will remain south of the area for
the most part this morning. Mainly dry weather is forecast for
this afternoon and tonight as high pressure is situated across the
area.

- Showers and storms move back in for Monday into Tuesday

Some shower and thunderstorm activity may try to float our
direction from Wisconsin and eventually off of Lake Michigan
Monday morning, but the better chances will come Monday afternoon
into Monday night. The morning activity will be rolling away from
is source, the low level jet. The activity into Monday night will
be on the low level jet and therefore much better forced. The HREF
4 hour reflectivity max shows this well out through 48 hours. On
Tuesday, the precipitation will work off to the east with the weak
low moving through the area. Our highest pops come Monday night
into Tuesday morning with the better forcing. Agree with SPC's
general thunder for both Monday and Tuesday as forcing is overall
weak and shear on the low side.

- Drying out for mid to lake week

High pressure will be situated over the Great Lakes mid to late
week bringing dry weather. The pattern mid to late week is
affected by Erin rolling northeastward off the U.S. east coast.
This is often the case with hurricanes in August in this portion
of the Atlantic, in that they bring us a period of quiet weather.

&&

.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 213 AM EDT Sun Aug 17 2025

A surface front is sliding south through Southwest Lower Michigan
early this morning. By 12Z or shortly thereafter the front will
likely be absorbed into the outflow boundary that is situated
along the MI/IN line. What this means for aviation purposes in
Southwest Lower Michigan is the threat of showers and storms
should push south of the TAF sites (although we will have to watch
for a period of showers/storms through 12z at places like AZO).
Also, there will likely be a period of MVFR ceilings in a warm
frontal fashion at most TAF sites late tonight and into the
daylight hours of Sunday (10z-15z or so). Otherwise, we expect a
quieter TAF period than the previous 24 hours. VFR weather should
hold front the midday hours into tonight.

&&

.MARINE...
Issued at 400 AM EDT Sun Aug 17 2025

Have opted to go with a Beach Hazard Statement and Small Craft
Advisory for the marine zone and beaches adjacent to/along Mason
County. There will be a period of time this afternoon and evening
where north-northeast flow interacts with Big Sable Point where
3-5 foot waves will be possible. The worst conditions may be in
the most off shore portions of the 5 mile nearshore zone, but we
do feel that Ludington State Park, near and north of the
lighthouse, the Nordhouse Dunes Recreation Area as well as the
Lake Michigan Recreation area all stand the chance to see a high
swim risk this afternoon and evening.

East winds pick up tonight, but given the short fetch in off shore
flow will not issue any headlines for that period at this time. We
expect the higher winds and waves to remain off shore in the open
waters of the lake.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement from 2 PM EDT this afternoon through
     this evening for MIZ037.
MARINE...Small Craft Advisory from 2 PM this afternoon to midnight EDT
     tonight for LMZ849.

&&

DISCUSSION...Duke
AVIATION...Duke
MARINE...Duke
Hazardous weather outlook, Aug 16, 2:36 PM EDT, 13 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
236 PM EDT Sat Aug 16 2025

MIZ037>040-043>046-050>052-056>059-064>067-071>074-171845-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
236 PM EDT Sat Aug 16 2025

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms are possible this afternoon
and early evening. Stronger storms may produce 40-50 mph winds and
small hail.

Another line of thunderstorms is possible overnight from 10pm to
4am that may produce severe winds for portions of far southwest
Michigan.

Torrential rainfall is possible with any thunderstorm and may
cause brief minor flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are expected each day between Sunday and Tuesday.
While severe weather is not expected, locally heavy rain,
lightning and wind gusts to around 40 mph will be possible with
the stronger storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected but reports are appreciated.

LMZ844>849-171845-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
236 PM EDT Sat Aug 16 2025

This hazardous weather outlook is for the nearshore waters from
St Joseph to Manistee.

.DAY ONE...This Afternoon and Tonight

Thunderstorms, some reaching strong to severe levels will be
possible over Lake Michigan this afternoon and tonight. Winds in
excess of 40 knots, torrential rain restricting visibility and
lightning will all pose hazards to mariners.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms will be possible between Sunday and Tuesday over
Lake Michigan. The biggest hazards to mariners will be lightning
and locally gusty winds to 35 knots.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected but reports are appreciated.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 9:29 PM EDTSpecial Weather StatementGRREaton46 min
Aug 16, 10:00 PM EDTSpecial Weather StatementGRRIngham60 min
Aug 17, 4:33 AM EDTSmall Craft AdvisoryGRR14 hr
Aug 17, 6:21 PM EDTSmall Craft AdvisoryGRR14 hr

Nearby

Beach Hazards Statements in Michigan, 2025Every beach hazards statement in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.